Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Skin Care and Diseases

Sodium sulfacetamide and sulfur

07/27/2006

Question:

I recently started using sodium sulfacetamide 10%/sulfur 5%gel ("Avar") on my nose and after a few days it seems like it`s causing blackheads. I know that some acne skin products make things worse before they get better (like Retin-A, that draws things to the surface)-- is that the case with this? I haven`t seen anything that says it is.

Answer:

The drug that you have mentioned is an older treatment for acne pustules.  It certainly had a place in the past, and may occasionally be used still for pustular acne while a patient is intolerant of other medications, or insurance will not pay for them.  It is meant primarily for pustular lesions and not comedonal acne.

The combination of precipitants of the medicine and melanin causes the blackheads to appear more prominently.  This normally does not produce comedones as a side effect.  Unlike Retin-A you don't get worse before you get better. 

I would urge you to review the medication you started on for your acne with a board certified dermatologist.  That individual can review your problem and make suggestions that might be more cosmetically acceptable. 

 

 

For more information:

Go to the Skin Care and Diseases health topic, where you can:

Response by:

Charles L Heaton, MD
Professor
College of Medicine
University of Cincinnati